Kansas, 2003Lightning Strike in Kansas, August 3, 2003
August 3, 2003 · NWS DDC · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 3, 2:39 PM CST, 8 hours 51 minutes earlier.
Area forecast discussion, Aug 3, 2:39 PM CST, 8 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
339 PM CDT SUN AUG 3 2003
DAYS 1-2...
THE MAIN FORECAST PROBLEM IS THE PLACEMENT OF LOW-LEVEL BOUNDARIES
AND RESULTANT EFFECT ON TEMP/PRECIP PATTERNS. TODAYS MESOETA AS USUAL
APPEARS TO MIX OUT THE LOW-LEVEL MOISTURE AND BRINGS SOUTH WINDS
BACK TO WESTERN KANSAS TOO QUICK. BELIEVE THE MM5/AVN SOLUTION IS
BETTER WITH THERMAL LOW JUST TO OUR SOUTH. THIS WOULD KEEP THE
REALLY HOT AIR TO THE SOUTH. I AM STILL NERVOUS ABOUT THE +17C 700MB
TEMPS AT RIW/DEN THIS MORNING. IF WE DO MANAGE TO MIX OUT ALONG THE
OKLAHOMA STATE LINE IT WOULD BE BETWEEN 105 AND 110F MONDAY. MID-LEVEL
WARM ADVECTION MAY RESULT IN NOCTURNAL STORMS TONIGHT ON THE EASTERN
EDGE OF THE CAP FROM HYS-P28. WILL CARRY 30% POPS FOR THIS SCENARIO.
THE NEXT IMPORTANT WEATHER SYSTEM WILL PROBABLY BE MONDAY NIGHT AS
AN MCS MAY DEVELOP ALONG THE NORTHERN EDGE OF THE 700MB HOT PLUME.
THE BEST CHANCE FOR THIS WILL BE ACROSS OUR NORTHERN AND EASTERN
COUNTIES. ANYTHING FURTHER SOUTH AND WEST IN THE HOT PLUME SHOULD BE
ISOLATED AND WILL DEPEND ON WHETHER DAYTIME HEATING /SURFACE
CONVERGENCE CAN OVERCOME THE CAPPING INVERSION. AS FAR AS TEMPS GO,
WENT SEVERAL DEGREES COOLER THAN THE MESOETA WOULD SUGGEST, BUT
WARMER THAN THE AVN/NGM. USED THIS MORNINGS LOWS AS A MINIMUM
THRESHOLD FOR THE NEXT 2 DAYS SINCE THE MOISTURE WILL BE GOING
NOWHERE. P28 ONLY GOT DOWN TO 74 THIS MORNING AND SEE NO
REASON TO DEVIATE FROM PERSISTENCE GIVEN THE 70 DEWPOINTS THERE.
WENT A LITTLE COOLER FOR HYS AREA MONDAY NIGHT IN ANTICIPATION OF AN
MCS.
DAYS 3-7...
GFS/ECMWF/UKMET CONTINUE WITH THE IDEA OF BUILDING THE UPPER LEVEL
RIDGE OVER THE WESTERN AND CENTRAL CONUS DURING THE MID TO LATTER
PARTS OF THIS WEEK AND INTO NEXT WEEKEND. SEE NO REASON TO MAKE ANY
SIGNIFICANT CHANGES TO THE EXTENDED FORECAST OUT TO DAY 7. HARD TO
PINPOINT AT THIS TIME BUT POSSIBILITY EXISTS FOR SOME TROPICAL
MOISTURE TO WORK ITS WAY INTO THE REGION BY THIS WEEKEND DEPENDING
ON HOW FAR EAST THE UPPER RIDGE MIGHT MOVE. IF THIS SIGNAL
PERSISTS, MAY NEED TO ADD A CHANCE FOR TSRA TO THE FORECAST FOR THAT
TIME PERIOD BUT FOR NOW WILL LEAVE FORECAST DRY.
FINCH/GERARD
.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.
DDC 70 96 70 93 / 0 0 20 0
GCK 68 96 66 93 / 0 0 20 0
EHA 68 96 68 94 / 0 0 20 0
LBL 69 98 69 93 / 0 0 20 0
HYS 71 93 66 90 / 30 0 30 0
P28 75 95 74 93 / 30 0 30 0
.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
Hazardous weather outlook, Aug 3, 4:00 AM CST, 19 hours 30 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-041000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT SUN AUG 3 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR SEVERE THUNDERSTORMS EARLY THIS MORNING ALONG
AND EAST OF A LINE FROM HAYS TO LARNED TO MEDICINE LODGE. THE
MAIN HAZARD FROM THESE STORMS WILL BE HAIL TO THE SIZE OF
NICKELS, ALTHOUGH WIND GUSTS TO 60 MPH CANNOT BE RULED OUT. THE
RISK OF SEVERE THUNDERSTORMS WILL MOVE EAST OF THIS AREA AFTER 8 AM
CDT. OTHER THUNDERSTORMS WILL BE ISOLATED WEST OF THE
AFOREMENTIONED AREA, BUT SEVERE STORMS ARE NOT ANTICIPATED THERE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHWESTERN KANSAS MONDAY
EVENING INTO TUESDAY. AT THIS TIME, THE RISK OF HAZARDOUS WEATHER
IS SLIGHT. EMERGENCY MANAGERS SHOULD KEEP ABREAST OF THE LATEST
FORECASTS, ESPECIALLY FOR MONDAY AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED THIS MORNING THROUGH 8 AM CDT IN THE HAYS,
LA CROSSE, LARNED, SAINT JOHN, PRATT AND MEDICINE LODGE AREAS.
BURKE
In the hours before
Local storm report, Aug 3, 6:59 PM CST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
759 PM CDT SUN AUG 03 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 PM 8NW RICHFIELD KS 0.75 IN HAIL
08/03/03 MORTON SPOTTER REPORT.
0749 PM 2S MANTER KS 60 MPH TSTM GUST
08/03/03 STANTON BY SPOTTERLocal storm report, Aug 3, 7:30 PM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
830 PM CDT SUN AUG 03 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM 11SW BIG BOW KS 60 MPH TSTM GUST
08/03/03 STANTON BY PUBLICLightning, Pawnee
- When
- August 3, 11:30 PM CST
- Where
- Pawnee County, 3 mi S of Larned
- Property damage
- $80,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.181, -99.237 (the zone’s center; the record gives no point)
A house was hit by lightning and was completely destroyed
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Illinois, August 3, 20031 injured · $1.5 million · 1.75 in hail · 18 events
- Hail and Damaging Winds in Oklahoma, August 3, 2003$362,000 · 61 kt wind · 19 events
- Damaging Winds and Lightning Strike in New York, August 3, 2003$330,000 · 55 kt wind · 5 events
- Flash Flooding in Vermont, August 3, 2003$350,000 · 3 events
- Hail and Damaging Wind in Michigan, August 3, 2003$210,000 · 1.75 in hail · 11 events
- Lightning Strike in Massachusetts, August 3, 2003$250,000 · 1 event
- Lightning Strike in Pennsylvania, August 3, 2003$250,000 · 1 event
- Flash Flooding in New York, August 3, 2003$125,000 · 3 events
- Damaging Wind in Utah, August 3, 2003$120,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Wisconsin, August 3, 2003$50,000 · 1 in hail · 18 events
- Tornadoes and Hail in Ohio, August 3, 2003$87,000 · F0 · 4 events
- Flash Flood in Tennessee, August 3, 2003$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333653.